Hypersensitivity Reactions to Oxaliplatin: Incidence and Management
Hypersensitivity Reactions to Oxaliplatin: Incidence and Management
The paper by Gowda et al is another
well-done work on allergic
reactions in patients treated
with oxaliplatin (L-OHP, Eloxatin)
for advanced colorectal cancer.
Oxaliplatin was found to be an active
agent in the treatment of this disease
10 years ago, and its role in combination
with leucovorin and fluorouracil
(5-FU) is a cornerstone in the
treatment of advanced colorectal
cancer,[2-7] as it will probably also
become in the adjuvant setting. Although
the drug's dose-limiting toxicity
is a cumulative sensory neuropathy,
allergic and idiosyncratic reactions must
always be considered due to their severity
and because they can represent
an important, irreversible reason
for treatment discontinuation.
The incidence of oxaliplatin-related
hypersensitivity reactions varies in the
literature. In phase III trials with one
or more arms including oxaliplatin,
such reactions were found to be rare
events occurring in 0% to 5% of patients
(Table 1). In clinical practice,
hypersensitivity seems more relevant,
with Brandi et al reporting an incidence
of 13%, and Gowda et al
noting 19% in this report. This difference
is probably due to the fact that in
phase III trials, the primary study end
point is one of efficacy rather then tolerability.
Moreover, trial investigators
tend to be focused more on neurotoxicity
than other adverse reactions.
Another possible explanation is
that it is becoming more common for
study authors to report only grade 3/4
toxic events, and most hypersensitivity
reactions are considered less severe.
Allergic reactions seem to be
supported by a type I mechanism,
mediated by immunoglobulin E antibodies, although a type II mechanism
is involved in oxaliplatin-induced
hemolytic anemia. In contrast, idiosyncratic
reactions are genetically
determined and, in the case of oxaliplatin,
seem to be related to an increased
production of interleukin-6
and tumor necrosis factor-alfa.
Some unresolved questions regarding
this type of adverse effect remain:
What kind of reaction can occur? Who
is more at risk for an allergic reaction?
How should severe allergic reactions
be managed? Can allergy be
prevented in further courses of the
same therapy, or should it be definitively
What kind of reaction can occur?
As pointed out in the article by Gowda et al, there are different clinical presentations for allergic reactions to oxaliplatin, and the descriptions in the literature are not always consistent from one to another. There are at least three main scenarios: The first is characterized by fever, which generally occurs when patients are at home, several hours from oxaliplatin infusion, and is generally treated by aspirin or paracetamol. Differential diagnosis must be done to rule out infection of a vascular access, but in such cases the fever is usually preceded by chills and occurs soon after infusion is begun. The second scenario, and probably the most well known presentation, is characterized by cutaneous reactions. These can vary, ranging from simple hyperhidrosis and erythema, sometimes associated with pomphoid lesions, to pruritus, chills,flushing, and swelling of the face or of the hands, sweating. Erythema can be localized to the face or extended to the trunks and abdomen. These symptoms can be associated with systemic findings such as tachycardia, anxiety, and chest pain. Exacerbation of this clinical situation sometimes evolves into clear anaphylactic shock, with edema of the tongue and bronchospasm-which is, of course, the third and most serious potential event. Who is at risk for an allergic reaction?
There is no clear answer to this question, but it seems that increasing the dose of oxaliplatin puts patients at greater risk for hypersensitivity reactions. In our series, the median cumulative dose of oxaliplatin was 600 mg/m2 (ie, after six courses), and hypersensitivity occurred after a mean of nine courses in the experience of Brandi et al, whereas Thomas reported three patients with hypersensitivity reactions after nine courses of oxaliplatin. This information is useful in everyday practice because early signs of reactions can anticipate more severe situations. Women seem to be more at risk than male patients. However, there is no evidence for a role of the schedule of administration of oxaliplatin in inducing allergic reactions: Whether administered as 85 or 100 mg/m2 every 2 weeks, 130 mg/m2 every 3 weeks, over 2 hours, or as a prolonged infusion, as is the case of the chronomodulated sinusoidal infusion from 10 AM to 10 PM with peak flow at 4 PM. How should severe allergic reactions be managed?
The immediate treatment for acute allergic reaction depends on the severity of presentation. Corticosteroids and antihistamines are the drugs of choice for severe reactions, while supportive measures alone can be undertaken for mild manifestations. Prolonging the duration of infusion, which is effective in treating acute neurologic symptoms, has no effect in hypersensitivity reactions. Premedication with steroids before treatment to avoid symptom recurrence is similarly ineffective. In patients treated by chronomodulation, steroids are not used as antiemetics, and yet an increased occurrence of this toxicity has never been reported. Can allergy be prevented in further courses of therapy?
This is a crucial point. In our experience, for all patients who had a mild allergic reaction, even after premedication with steroids and antihistamine, re-treatment was completely unsuccessful. It is sometimes possible to deliver another two or three courses of the drug, but in the end, oxaliplatin must be discontinued. Further retreatment with oxaliplatin is not pursued in our unit because it can put the patient at risk for severe reactions. Our strategy is now to conduct skin testing at the first manifestation of allergic symptoms, to determine as soon as possible whether the patient is allergic to oxaliplatin. Table 2 offers simple guidelines for classification and treatment of hypersensitivity reactions to oxaliplatin. Conclusions
Hypersensitivity reaction to oxaliplatin is not a rare event, and physicians treating colorectal cancer patients must be aware of the possibility. Together with cumulative sensitive neuropathy, it is the only cause of drug withdrawal for toxicity. Further studies are needed to understand the underlying mechanism of this side effect, in order to prevent the most serious complications.
2. Lévi F, Zidani R, Misset J-L, et al : Randomised multicentre trial of chronotherapy with oxaliplatin, fluorouracil, and folinic acid in metastatic colorectal cancer. Lancet 350:681- 686, 1997.
3. Giacchetti S, Perpoin B, Zidane R, et al: Phase III multicenter randomized trial of oxaliplatin added to chronomodulated fluorouracilleucovorin as first-line treatment of metastatic colorectal cancer. J Clin Oncol 18:136-147, 2000.
4. de Gramont A, Figer A, Seymour M, et al: Leucovorin and fluorouracil with or without oxaliplatin as first-line treatment in advanced colorectal cancer. J Clin Oncol 18:2938- 2947, 2000.
5. Rothenberg ML, Oza AM, Bigelow RH, et al: Superiority of oxaliplatin and fluorouracilleucovorin compared with either therapy alone in patients with progressive colorectal cancer after irinotecan and fluorouracil-leucovorin: Interim results of a phase III trial. J Clin Oncol 21:2059-2069, 2003.
6. Tournigand C, André T, Achille E, et al : FOLFIRI followed by FOLFOX6 or the reverse sequence in advanced colorectal cancer: A randomized GERCOR study. J Clin Oncol 22:1-9, 2004.
7. Goldberg RM, Sargent DJ, Morton RF, et al: A randomized trial of fluorouracil plus leucovorin, irinotecan, and oxaliplatin combinations in patients with previously untreated metastatic colorectal cancer. J Clin Oncol 22:1-8, 2004.
8. Andre T, Boni C, Mounedij-Boudiaf L, et al: Oxaliplatin, fluorouracil, and leucovorin as adjuvant treatment for colon cancer. N Engl J Med 350:2343-2351, 2004.
9. Brandi G, Pantaleo MA, Galli C, et al: Hypersensitivity reactions related to oxaliplatin (OHP). Br J Cancer 89:477-481, 2003.
10. Garufi C, Cristaudo A, Vanni B, et al: Skin testing and hypersensitivity reactions to oxaliplatin. Ann Onc 14:497-498, 2003.
11. Thomas RR, Quinn MG, Schuler B, et al: Hypersensitivity and idiosyncratic reactions to oxaliplatin. Cancer 97:2301-2307, 2003.